Montana, 2018

Hail in Montana, July 2, 2018

July 2, 2018 · NWS GGW · 1 event in 1 county or zone

A shortwave trough moving across northeast Montana ahead of a deepening upper level trough late in the evening of July 2nd, brought some showers and thunderstorms to the region. A few of these storms became strong to severe over Prairie and Wibaux Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A shortwave trough moving across northeast Montana ahead of a deepening upper level trough late in the evening of July 2nd, brought some showers and thunderstorms to the region. A few of these storms became strong to severe over Prairie and Wibaux Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 2, 8:04 PM MST, 2 hours earlier.

Area forecast discussion, Jul 2, 8:04 PM MST, 2 hours before
Area Forecast Discussion
National Weather Service Glasgow MT
904 PM MDT Mon Jul 2 2018

.DISCUSSION...

Evening Update: Not many changes to the forecast tonight. Most of
the updates involve incorporation of recent radar and satellite
trends, blending in some high resolution near term models that are
currently doing a good job of matching with reality. Bigelbach

PREVIOUS DISCUSSION: The latest model runs have not significantly
changed the forecast for the next couple of days. A shortwave
moving across the region ahead of an upper trough will bring
showers and thunderstorms tonight through early Tuesday morning.
Some showers have already developed this afternoon along and north
of the Canadian border. The most likely area for a wetting rain
is still expected to be across the south and east, where rainfall
amounts are expected to be between a tenth of an inch and a little
over half an inch tonight. Currently, these are expected to stay
east and south of Glasgow. However, these should impact Glendive
as early as 8 or 9 this evening, and Sidney should be seeing
precipitation an hour or two after that. These should move out of
the area by early Tuesday morning, providing a brief break before
more showers and storms return Tuesday night.

Tuesday evening, the previously mentioned upper low makes its way
across the area, bringing another round of showers and storms.
Most of the model guidance brings the majority of the
precipitation through the area by midnight Tuesday night, with a
few lingering showers into the early morning Wednesday.

Late Wednesday, an upper ridge moves into the area, and generally
dry weather will dominate the region through the end of the work
week. High temperatures will be in the 80s on Thursday, but on
Friday most locations across northeast Montana will approach or
perhaps even exceed 100 degrees. Temperatures will remain hot
through the weekend, although Friday will be the hottest day of
the period. Hickford
Previous Discussion...The forecast begins with dry weather
conditions today ahead of a deepening upper level trough across
the Pacific Northwest. Showers and thunderstorms will likely
increase in coverage tonight over portions of northeast Montana in
response to the added forcing for ascent with this system along
with available moisture. In addition, wetting rains are very
possible furthest southeast right along the Montana and North
Dakota border.

A second wave of showers and thunderstorms will potentially occur
Tuesday evening into the night while the trough lifts northeast
over Montana. Out ahead of the main shortwave, expect increasing
pva and upper level diffluent southwest flow contributing dynamic
support.

The next focus will be during the second half of the week. Latest
00z guidance continues to suggest strong ridging extending into
northeast Montana and adjacent sections of Canada during this
time. Large scale subsidence will bring dry weather while
temperatures turn warm to hot with the associated rises in height
fields. Maliawco

&&

.AVIATION...

Flight Category: VFR.

Discussion: Showers and thunderstorms will increase in coverage
over the area tonight in southeastern areas. GDV and SDY should
see thunderstorms over the next few hours, lasting into the
morning hours tomorrow. As for OLF and GGW, thunderstorms aren't
necessarily expected tonight, but some showers will be possible
through the overnight. Conditions return to generally dry by
tomorrow afternoon.

WIND: Expect winds to generally be around 5-10 kts for most
locations with varying directions from west to north. If any site
is directly impacted by thunderstorms, winds could be gusty and
erratic.

Bigelbach

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Jul 2, 8:44 PM MST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Glasgow MT
944 PM MDT MON JUL 2 2018

MTZ026-030430-
Prairie MT-
944 PM MDT MON JUL 2 2018

...SPECIAL WEATHER STATEMENT...

At 942 PM MDT, Doppler radar was tracking a strong thunderstorm over
Miles City, moving northeast at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Terry, Fallon, Zero, Mccloud and Calypso.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4657 10524 4657 10545 4660 10545 4660 10549
      4666 10549 4666 10558 4674 10558 4675 10562
      4683 10562 4683 10583 4693 10588 4716 10539
      4707 10533 4697 10533 4697 10521 4691 10521
      4691 10508 4688 10505 4654 10502 4654 10523
TIME...MOT...LOC 0342Z 240DEG 19KT 4640 10583

Bigelbach
Special weather statement, Jul 2, 9:42 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Glasgow MT
1042 PM MDT MON JUL 2 2018

MTZ026-030530-
Prairie MT-
1042 PM MDT MON JUL 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PRAIRIE COUNTY UNTIL
1130 PM MDT...

At 1042 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles south of Terry, moving east at 25 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Mildred.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4654 10524 4657 10524 4657 10538 4685 10491
      4685 10473 4661 10474 4661 10486 4657 10486
      4657 10498 4654 10499
TIME...MOT...LOC 0442Z 247DEG 23KT 4654 10527

Bigelbach

The radar

The Glasgow radar (KGGW), 217 km away, was scanning. The volume nearest the first event began at 05:02 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Prairie

When
July 2, 10:04 PM MST
Where
Prairie County, 7.88 mi SSW of Mildred
Measured
1 in hail
Reported by
Public
Coordinates
46.580, -105.030

Public reported quarter size hail and wind gusts up to 40 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754599.